Alert archive / Kansas / High Wind Warnings in 2023

High Wind Warning 3, NWS Wichita, KS

October 13, 2023Barton County, Russell County, Kansas

NWS Wichita, KS issued this high wind warning at Oct 13, 2023, 11:10 AM CDT for Barton County, Russell County, Kansas. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 13, 2023, 11:10 AM CDT (16:10 UTC)
Expired
Oct 13, 2023, 7:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 11:24 AM CDTNON-TSTM WND GST 59Russell Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS73 KICT 131610
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1110 AM CDT Fri Oct 13 2023

KSZ032-047-140000-
/O.UPG.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/
/O.NEW.KICT.HW.W.0003.231013T1610Z-231014T0000Z/
Russell-Barton-
Including the cities of Russell and Great Bend
1110 AM CDT Fri Oct 13 2023

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Russell and Barton Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds may blow down tree limbs and power
  lines. Power outages are possible. Travel will be difficult,
  especially for high profile vehicles. Blowing dirt may result in
  drastically reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ033-048>053-067>070-082-083-091>094-140000-
/O.CON.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
1110 AM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts around 50 mph.

* WHERE...Lincoln, Ellsworth, Saline, Rice, McPherson, Marion,
  Chase, Reno, Harvey, Butler, Greenwood, Kingman, Sedgwick,
  Harper, Sumner, Cowley, and Elk.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, 
  especially near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
856 
WWUS73 KICT 132009
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
309 PM CDT Fri Oct 13 2023

KSZ032-047-140000-
/O.CON.KICT.HW.W.0003.000000T0000Z-231014T0000Z/
Russell-Barton-
Including the cities of Russell and Great Bend
309 PM CDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 58 mph.

* WHERE...Russell and Barton Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds may blow down tree limbs and power 
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. Blowing dirt may result 
  in drastically reduced visibilities.

* ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, 
  especially near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ033-048>053-067>070-082-083-091>094-140000-
/O.CON.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
309 PM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts around 50 mph.

* WHERE...Lincoln, Ellsworth, Saline, Rice, McPherson, Marion, 
  Chase, Reno, Harvey, Butler, Greenwood, Kingman, Sedgwick, 
  Harper, Sumner, Cowley, and Elk.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, 
  especially near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
577 
WWUS73 KICT 132357
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
657 PM CDT Fri Oct 13 2023

KSZ032-047-140100-
/O.EXP.KICT.HW.W.0003.000000T0000Z-231014T0000Z/
Russell-Barton-
Including the cities of Russell and Great Bend
657 PM CDT Fri Oct 13 2023

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have fallen below warning criteria. 

$$

KSZ033-048>053-067>070-082-083-091>094-140100-
/O.EXP.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
657 PM CDT Fri Oct 13 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have fallen below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Oct 13, 6:16 AM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Oct 13, 6:16 AM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
616 AM CDT Fri Oct 13 2023

.SHORT TERM...(Today through Sunday night)
Issued at 214 AM CDT Fri Oct 13 2023

A robust mid/upper trough was moving slowly eastward across the
Central and Northern Plains early this morning. The dry slot has
rotated into central KS with much of the precipitation remaining
well north and east of the forecast area. We may still see some
widely scattered showers and storms along and ahead of the frontal
boundary early in the period. As the pbl begins to mix, we expect
to see strong and gusty northwest winds develop in the wake of
the frontal boundary. Initially, strong H85 cold air advection
will be juxtaposed with steep low level lapse rates and large 6 hr
pressure rises in the wake of the front helping to mix down 35 to
45 mph winds, possibly higher at times. A wind advisory remains
in effect today for all but far southeast KS today. Below normal
temperatures will prevail today with highs struggling to climb out
of the 50s along the I-70 corridor in central KS. With breezy
northwest winds prevailing tonight we may remain too mixy to see
lows fall into the 30s and values were trended upward only
slightly across our central KS counties as we continue to see some
low level cold air advection.

Sat-Sun...We continue to see mean mid/upper troughing across the
Great Lakes and Northeast through the period keeping a northerly
flow across the Central Plains. This is expected to result in
below normal temperatures through the period with highs around 60.
The best chance for more widespread frost may arrive Sunday
night/Monday morning as high pressure settles across the area
bringing light winds and clearing conditions. Another round of
frost may be possible early on Tue morning across much of the area.

.LONG TERM...(Monday through Thursday)
Issued at 214 AM CDT Fri Oct 13 2023

Dry and cool weather will prevail at the start of the period as a
pronounced northwest flow aloft keeps a cooler airmass over Central
PLains. Shortwave ridging will arrive late Tuesday ahead of the next
storm system expected to impact the region towards the middle of the
week. We continue to see some uncertainty in phase/amplitude of the
mid-week system leading to uncertainty in how widespread the
precipitation will be and how long it will linger across the
region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 609 AM CDT Fri Oct 13 2023

Primarily VFR conditions are expected for this TAF period but
winds are expected to be very gusty. All terminals will be out of
the west and northwest with winds of 15kts to 30kt sustained and
gusts into the 40kt range. KRSL, KGBD and KSLN are the most likely
terminals to see the higher winds this afternoon. Additionally,
expecting MVFR CIGs at these same terminals today as well. Expect
the lower clouds to come in around 17Z to 19Z with some clearing
expected toward 00Z to 02Z.

&&

.FIRE WEATHER...
Issued at 214 AM CDT Fri Oct 13 2023

Gusty northwest winds will drive the grassland fire danger index
into the very high category today for areas generally west of a line
from Yates Center to Coffeyville.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  45  61  44 /   0   0   0   0
Hutchinson      60  43  59  42 /   0   0   0   0
Newton          60  45  58  44 /   0   0   0   0
ElDorado        63  45  59  44 /   0   0   0   0
Winfield-KWLD   66  45  64  44 /   0   0   0   0
Russell         57  42  57  39 /   0   0   0   0
Great Bend      57  41  57  39 /   0   0   0   0
Salina          59  46  58  43 /   0   0   0   0
McPherson       59  43  58  42 /   0   0   0   0
Coffeyville     69  47  63  47 /  50   0   0   0
Chanute         67  47  60  47 /  30   0   0   0
Iola            67  48  59  46 /  30   0   0   0
Parsons-KPPF    69  47  62  47 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048-
050-067.

Wind Advisory until 7 PM CDT this evening for KSZ049-051>053-
068>070-082-083-091>094.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Metzger
FIRE WEATHER...MWM
Hazardous weather outlook, Oct 13, 4:32 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
432 AM CDT Fri Oct 13 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
432 AM CDT Fri Oct 13 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong northwest winds at 30 to 35 mph with gusts to around 50 mph
will impact much of the area today. This will result in a very high
fire danger and outdoor burning should be avoided.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Frost is possible Monday morning and again on Tuesday morning across
much of the area.

A few thunderstorms may develop across southeast Kansas Wednesday
night. Strong or severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Oct 13, 9:58 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
958 AM CDT Fri Oct 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     Non-Tstm Wnd Gst Russell Airport         38.87N 98.82W
10/13/2023  M61 MPH          Russell            KS   ASOS

&&
Local storm report, Oct 13, 10:19 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1019 AM CDT Fri Oct 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             1 NNW Lindsborg         38.58N 97.68W
10/13/2023  M1.73 inch       McPherson          KS   Cocorahs

            24 hour rainfall total

0800 AM     Rain             1 ENE Little River      38.41N 97.99W
10/13/2023  M1.20 inch       Rice               KS   Cocorahs

            In the past 24 hours

0700 AM     Rain             5 NW New Cambria        38.93N 97.56W
10/13/2023  M1.17 inch       Saline             KS   Cocorahs

            24 hour value

0800 AM     Rain             2 W Assaria             38.68N 97.65W
10/13/2023  M1.15 inch       Saline             KS   Cocorahs

            24 hour total

0700 AM     Rain             2 NNE Marquette         38.58N 97.82W
10/13/2023  M1.08 inch       McPherson          KS   Cocorahs

            In the past 24 hours

0700 AM     Rain             3 S Bridgeport          38.59N 97.61W
10/13/2023  M1.01 inch       McPherson          KS   CO-OP Observer

            24 hour rainfall total

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:22 PM CDTSpecial Weather StatementICTSaline23 min

Nearby

High Wind Warnings in Kansas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.